The probability of finding myocardial alterations depends not only on the type of drug being abused, but also on the way it is abused. In areas where the injection of pills meant for oral use is still a fairly common practice, granulomatous lung disease and pulmonary hypertension are frequently observed.6-8 When pills are injected, the abnormalities are due to excipients injected along with the drug, not the drug itself.
Another confounding factor is the increasing number of violence-related drug deaths. Evidence for direct opiate or stimulant mediated cardiac damage may be detected, but the frequency of incidental cardiac lesions in addicts dying of trauma has never been tabulated, nor, for that matter, have there been any recent (post HIV) studies analyzing the type of frequency of lesions seen in the hearts of non-drug using trauma victims.
Earlier studies of heart disease in drug users must be interpreted with a great deal of caution, particularly those where the diagnosis was not confirmed with toxicologic testing.
Dressler and Roberts, for example, analyzed 168 drug-related deaths and reported that the incidence of cardiac abnormalities in drug abusers was nearly 100%!9 However, toxicologic findings were not known for the individual patients, and all of the cases had been referred to a tertiary center for diagnosis. The availability of comprehensive toxicologic screening has been something of a mixed blessing because polypharmacy is now more often detected. In San Francsico, more than half of the drug related deaths are due to drugs taken in combination, often stimulants and narcotics. Attempts at correlating specific drugs with certain types of lesions are futile when more than one drug is present. Even when just one drug is detected, the possibility of past multi-drug use is not ruled out.
Nonetheless, certain generalizations are possible. The hearts of stimulant abusers, whether of cocaine or methamphetamine, often manifest changes consistent with the known effects of prolonged catecholamine excess. The hearts of heroin abusers generally do not show evidence of catecholamine excess, but they may frequently manifest HIV related changes. Hearts from both stimulant and opiate abusers may also demonstrate modest degrees of ventricular hypertrophy, either as a consequence of catecholamine effect, or as a result of pulmonary hypertension, or both, or via mechanisms that remain to be characterized.There is, for example, some evidence for the activiation of early expression genes.10 In this section, the myocardial alterations associated with the different patterns of drug abuse will be illustrated and categorized.
Was this article helpful?